Featured Story

Group comes together to train and hand out Narcan kits in Southold in wake of overdose deaths

Horrified that six people had died from drug overdoses in a matter of days – with four on Friday alone – a group dedicated to fighting opioid deaths quickly organized to spread the word that Narcan can save lives.

Three members of Community Action for Social Justice met at 3 p.m. in the Featherhill Village shopping center in the heart of the Southold business district to hand out Narcan kits and to explain how to use them.

Narcan is a medication used to treat opioid overdoses and is commonly administered as a nasal spray to someone who, without treatment, would likely die.

Holding up a kit, Tina Wolf, the group’s executive director, said, “This will save lives. They are easy to use and we will show you how to use them.”

She and two other members of her group, Larrin Gerard and Gina Chinese, spoke to a group of about a dozen who gathered to listen. After an hour there, the three went to Greenport, where they said they would go bar to bar, giving training on how to use Narcan and handing out kits to anyone who wanted one.

“Our message is we will come to you, whoever you are and wherever you are to give out these kits,” Ms. Wolf said.

Ms. Gerard said the group is also organizing a rally they hope to hold in Greenport Wednesday night.

Ms. Wolf explained to those who gathered that more and more drugs are being sold by dealers that are cut with highly toxic and highly addictive fentanyl. She said many buyers of illicit drugs have no idea what they are purchasing and that it might contain fentanyl.

The overdose rescue kits that were being handed out Saturday. (Credit: Jeremy Garretson)

Southold Police Chief Martin Flatley said Saturday morning that cocaine laced with fentanyl is suspected in the eight overdoses police have seen in seven days, with five of them resulting in death. Four overdose deaths were recorded on Friday. Three of those were from Greenport and Southold, the fourth was from Shelter Island.

In explaining how to use Narcan, Ms. Wolf said a person who has succumbed to an opioid overdose will not be responsive and might not be breathing. If they aren’t breathing and won’t wake up, she said, take a container of Narcan from the kit – there are two containers in each kit – and remove it from the package.

“They are ready to go immediately,” she said of the sprays. “You don’t do anything. Pull the spray container out of the package and insert it into a nostril and pump it twice. It is already primed and ready to go. If you can, pick the person up and put their head back.

“The spray discharges at one time,” she said. “Then, after you administer it, call 911. The spray will work within two minutes. If not, pull out another one and insert that into the other nostril and repeat it. You can’t give too much.”

She also said that people who are opioid dependent will often act out after being revived with Narcan. “They might not be happy with you,” she said. “Stand back. Be as calm as possible.”

“Thank you for doing this,” one woman told the group. “This is the worst day I can remember. I can’t believe it is this bad.”

CASJ planned to return to Feather Hill Sunday to distribute more kits and provide training from noon to 1:30 p.m. and at Mitchell Park in Greenport from 2:30 p.m. to 5 p.m. The effort will continue Wednesday at 4 p.m. when they will use the space at First & South in Greenport.